Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 64, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 14, 2024, 7:06 PM CDT for Clinton County, Saint Clair County, Washington County, Illinois. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 14, 2024, 7:06 PM CDT (00:06 UTC)
- Expired
- Mar 14, 2024, 7:45 PM CDT
- In force
- 39 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, IL, Saint Clair County, IL, Washington County, IL
The radar
The St Louis radar (KLSX), 118 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 7:10 PM CDT | HAIL 1 | 3 N Nashville, IL | Report from mPING: Quarter (1.00 in.). |
| Mar 14, 7:27 PM CDT | HAIL 1 | 3 Nw Richview, IL | Report from mPING: Quarter (1.00 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 1:33 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
291
WUUS53 KLSX 150006
SVRLSX
ILC027-163-189-150045-
/O.NEW.KLSX.SV.W.0064.240315T0006Z-240315T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
706 PM CDT Thu Mar 14 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
East central Clinton County in south central Illinois...
Washington County in south central Illinois...
Southeastern St. Clair County in southwestern Illinois...
* Until 745 PM CDT.
* At 706 PM CDT, severe thunderstorms were located from Fayetteville
to Covington, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Nashville, Centralia, Marissa, Wamac, Lively Grove, Irvington,
Ashley, Posen, St. Libory, Beaucoup, Hoyleton, Lenzburg, Hoffman,
Richview, Addieville, Oakdale, Radom, New Minden, Du Bois, and
Huegely.
This includes Interstate 64 in Illinois between exits 50 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 900 PM CDT for south central
and southwestern Illinois.
&&
LAT...LON 3821 8915 3825 8988 3835 8985 3835 8975
3840 8937 3858 8940 3859 8914 3837 8915
3836 8914
TIME...MOT...LOC 0006Z 274DEG 43KT 3839 8972
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Glass3 follow-up statements
996
WWUS53 KLSX 150019
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
719 PM CDT Thu Mar 14 2024
ILC027-163-189-150045-
/O.CON.KLSX.SV.W.0064.000000T0000Z-240315T0045Z/
Clinton IL-Washington IL-St. Clair IL-
719 PM CDT Thu Mar 14 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EAST CENTRAL CLINTON...WASHINGTON AND SOUTHEASTERN ST. CLAIR
COUNTIES...
At 718 PM CDT, a severe thunderstorm was located near Nashville,
moving east at 90 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported one inch hail north of
Nashville at 710 pm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Nashville, Centralia, Marissa, Wamac, Lively Grove, Irvington,
Ashley, Posen, St. Libory, Beaucoup, Hoyleton, Lenzburg, Hoffman,
Richview, Addieville, Oakdale, Radom, New Minden, Du Bois, and
Huegely.
This includes Interstate 64 in Illinois between exits 50 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM CDT for south central
and southwestern Illinois.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3821 8915 3825 8988 3835 8985 3835 8975
3840 8937 3858 8940 3859 8914 3837 8915
3836 8914
TIME...MOT...LOC 0018Z 269DEG 79KT 3840 8928
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Glass339
WWUS53 KLSX 150021 CCA
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
721 PM CDT Thu Mar 14 2024
ILC027-163-189-150045-
/O.COR.KLSX.SV.W.0064.000000T0000Z-240315T0045Z/
Clinton IL-Washington IL-St. Clair IL-
721 PM CDT Thu Mar 14 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EAST CENTRAL CLINTON...WASHINGTON AND SOUTHEASTERN ST. CLAIR
COUNTIES...
At 720 PM CDT, a severe thunderstorm was located near Irvington,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported one inch hail north of
Nashville at 710 pm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Nashville, Centralia, Marissa, Wamac, Lively Grove, Irvington,
Ashley, Posen, St. Libory, Beaucoup, Hoyleton, Lenzburg, Hoffman,
Richview, Addieville, Oakdale, Radom, New Minden, Du Bois, and
Huegely.
This includes Interstate 64 in Illinois between exits 50 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM CDT for south central
and southwestern Illinois.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3821 8915 3825 8988 3835 8985 3835 8975
3840 8937 3858 8940 3859 8914 3837 8915
3836 8914
TIME...MOT...LOC 0019Z 268DEG 36KT 3840 8928
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Glass909
WWUS53 KLSX 150041
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
741 PM CDT Thu Mar 14 2024
ILC027-163-189-150051-
/O.EXP.KLSX.SV.W.0064.000000T0000Z-240315T0045Z/
Clinton IL-Washington IL-St. Clair IL-
741 PM CDT Thu Mar 14 2024
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLINTON...
WASHINGTON AND SOUTHEASTERN ST. CLAIR COUNTIES WILL EXPIRE AT 745 PM
CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 900 PM CDT for south central
and southwestern Illinois.
&&
LAT...LON 3821 8915 3825 8988 3835 8985 3835 8975
3840 8937 3858 8940 3859 8914 3837 8915
3836 8914
TIME...MOT...LOC 0041Z 268DEG 36KT 3841 8900
$$
GlassWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 6:32 PM CDT, 34 minutes earlier. Its key messages:
- -Thunderstorms are expected through this evening (60 to 80 percent chance) across much of the area. There is a threat that some of these thunderstorms will become strong to severe with hazards of very large hail, damaging winds, and a tornado or two possible. -Expect near or slightly above normal temperatures Friday and Saturday, then a cool down on Sunday and Monday after a dry cold front moves through Saturday night.
Area forecast discussion, Mar 14, 6:32 PM CDT, 34 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 632 PM CDT Thu Mar 14 2024 .KEY MESSAGES... -Thunderstorms are expected through this evening (60 to 80 percent chance) across much of the area. There is a threat that some of these thunderstorms will become strong to severe with hazards of very large hail, damaging winds, and a tornado or two possible. -Expect near or slightly above normal temperatures Friday and Saturday, then a cool down on Sunday and Monday after a dry cold front moves through Saturday night. && .SHORT TERM... (Through Late Friday Night) Issued at 302 PM CDT Thu Mar 14 2024 The atmosphere ahead of the cold front has destabilized once again with activity beginning to develop in the warm sector as of 19z. The latest surface analysis shows the outflow boundary beginning to retreat back to the north, and currently extends from surface low near MCI southeastward to near Jefferson City, then eastward to the southern sections of the St. Louis metro area. Latest RAP analysis is showing MLCAPEs near 2000 J/kg with no cap left underneath a right entrance region of an upper level jet streak. This instability combined with deep 0 to 6km bulk shear of 50-60kts, as well as 0-3km SRH around 200 to 250, indicates that storm development will initially start off as supercellular. Currently thunderstorms that are developing in southwestern MO will race off to the northeast into central/east central/southeast Missouri this afternoon. As some of the storms approach the outflow boundary, winds are backed to the southeast on the north side of it, thus this will increase the "spin" in the lowest levels of the atmosphere and increase the likelihood of tornadogenesis with any supercell that crosses it. Along with the tornado threat, very large hail, baseball size or larger, and damaging winds will also be likely with any severe thunderstorm. By late this afternoon and evening, the shear vector will become aligned with the boundary, thus will likely see a quick transition to a mixed mode. The latest HRRR run continues to show the storms will become more numerous along the I-70 corridor in IL and I-44 corridor in MO by 00z Friday and slide south, exiting the region between 03z and 06z Friday. Dry and near normal temperatures are expected on Friday as a surface ridge builds into the region. Despite decreasing clouds, the colder northerly winds will keep temperatures in the mid 50s to low 60s for highs. Even though the surface ridge will weaken Friday night with surface flow backing to the west to southwest once again, lows will still drop off into the upper 30s to low 40s, but still a bit above normal for this time of year. Byrd && .LONG TERM... (Saturday through Next Thursday) Issued at 302 PM CDT Thu Mar 14 2024 A strong area of low pressure will drop southeastward out of western Canada into the Great Lakes region by this weekend. It will drag a cold front into the area by Saturday night. This boundary should pass through dry, with very weak low-level convergence along it and the better mid/upper level forcing for ascent residing across the Great Lakes. In the meantime, temperatures will warm up on Saturday with highs in the 60s. As decent CAA moves in Saturday night, temperatures will be below normal for the last half of the weekend and into early next week. Highs on Sunday will be in the upper 40s to upper 50s, while highs on Monday will be in the 40s. Expect below freezing temperatures area wide Sunday night and Monday night with lows in the 20s. Temperatures will warm back above normal by the middle next week with the next chance of rain holding off until Wednesday night and Thursday. Byrd && .AVIATION... (For the 00z TAFs through 00z Friday Evening) Issued at 631 PM CDT Thu Mar 14 2024 Cold front has moved south of KUIN and has just moved through KCOU as of 23z Thursday. The front will move through KJEF by 00z Friday, while it will move through St. Louis metro area between 03z-04z Friday. As the front moves through winds will veer to the north. Otherwise, lingering showers and storms through 04z Friday for TAF sites along I-70. Then MVFR ceilings which have moved into KUIN, will continue to sink south into remainder of TAF sites by 03z-04z Friday. As surface ridge builds in, ceilings will lift and scatter out from north to south during the day on Friday, by 11z at KUIN and by 16z-17z Friday at remainder of TAF sites. Byrd && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Mar 14, 3:25 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 325 PM CDT Thu Mar 14 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-152030- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 325 PM CDT Thu Mar 14 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely through tonight. Some of these thunderstorms could be severe capable of producing very large hail, damaging winds, and isolated tornadoes through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through this evening. Byrd
In the hours before
Local storm report, Mar 14, 6:59 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
659 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Hail Festus 38.22N 90.40W
03/14/2024 E1.00 inch Jefferson MO Trained Spotter
Delayed report.
&&
MRMLocal storm report, Mar 14, 7:00 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
700 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Hail Litchfield 39.18N 89.66W
03/14/2024 E2.00 inch Montgomery IL Fire Dept/Rescue
&&
CVKINGLocal storm report, Mar 14, 7:03 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
703 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM Hail 3 S Nashville 38.30N 89.38W
03/14/2024 E2.50 inch Washington IL Emergency Mngr
&&
CVKINGLocal storm report, Mar 14, 7:04 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
704 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM Hail Pontoon Beach 38.73N 90.05W
03/14/2024 E1.25 inch Madison IL Trained Spotter
Delayed report.
&&
MRMLocal storm report, Mar 14, 7:05 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service St Louis MO
705 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM Hail Edwardsville 38.80N 89.97W
03/14/2024 E1.00 inch Madison IL Trained Spotter
Delayed report.
&&
MRMLocal storm report, Mar 14, 7:06 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
706 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM Hail Posen 38.26N 89.34W
03/14/2024 E1.25 inch Washington IL Emergency Mngr
&&
CVKINGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 7:04 PM CDT | Areal Flood Advisory | LSX | Washington | 40 min |
| Mar 14, 7:06 PM CDT | Areal Flood Advisory | LSX | Fayette, Marion | 3 hr |
| Mar 14, 7:31 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 29 min |
| Mar 14, 7:44 PM CDT | Flash Flood Warning | LSX | Washington | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.